Your high blood pressure medication may have been recalled, but there’s no need to panic just yet.
Here’s what happened, how dangerous these recalls are for you, and what you can do about it.
The Food and Drug Administration (FDA) has reported on a series of recalls by pharmaceutical companies of their commonly prescribed high blood pressure medications since July.
These are mostly from a class of hypertension drugs known as angiotensin receptor blockers (ARBs), including valsartan (Diovan), losartan (Cozaar), olmesartan (Benicar), and irbesartan (Avapro). They also include combination medications that include these ARBs.
The recall could also affect patients who don’t have high blood pressure but do have heart failure and are allergic to angiotensin converting enzyme inhibitors commonly used to treat the disease. These patients may have been given ARB-based medication as a replacement.
The drugs have been recalled for containing trace elements of compounds shown to potentially cause cancer in laboratory tests.
Those compounds include N-nitrosodiethylamine (NDEA), N-methyl nitroso butyric acid (NMBA), and N-nitrosodimethylamine (NDMA).
So, assuming your medication has been recalled and you don’t know about it, how worried should you be?
Not very, according to Dr. Susan L. Besser, a family medicine specialist in Baltimore and a diplomate of American Board of Obesity Medicine.
“I tell my patients the recall is due to a contaminant in the medication, not due to the active medication,” she told Healthline. “If a patient is on the medication but not one of the lots that have been recalled, he or she should continue to take the medication. It is an excellent medication for hypertension.”
If they’re taking a contaminated batch, that drug can be substituted for a noncontaminated version of the medication or an alternative.
The FDA also announced in March that it would be fast-tracking generic versions of valsartan in order to meet the demand to replace the recalled drugs.
Even if you do find out about the recall late and have been taking contaminated ARBs, there still isn’t much cause for concern, said Dr. Purvi Parwani, a cardiologist at Loma Linda University Health in California.
“[These compounds] do not immediately increase patient’s cancer risk,” she told Healthline. “Patients need to know that the risk of cancer through the recalled medication is low.”
That said, you should be on the lookout if your medication has changed and monitor how it’s affecting you.
“We are sincerely concerned about the quality issues that have resulted in these recalls,” said Dr. Jorge Sanchez, chief medical officer and co-founder of Sentinel Healthcare, a remote monitoring healthcare service for patients with hypertension.
“If the medication was working one month and patients get a new formulation (color, size, shape), then be sure to double check that the new medication is having the same effect as the last prescription formulation they were on,” he told Healthline.
The waves of recalls of this specific class of medications across companies — generic and name-brand alike — in the past year leads to a key question: How does this happen?
The answer lies in the way these medications are manufactured.
“Few people know that pharmaceutical companies don’t normally make the actual drug that goes into the medications they market,” said Dr. David Belk, a board-certified doctor of internal medicine and founder of consumer advocacy website The True Cost of Healthcare.
“Instead, most pharmaceutical companies buy their APIs (active pharmaceutical ingredients) from another factory, and the pharmaceutical company then converts the API into the pills, capsules, creams, gels, eye drops, etc., that they sell to pharmacies via suppliers,” he told Healthline.
In other words, contamination that occurs at a single manufacturing point can have ripple effects throughout a wide range of drugs offered by a wide range of companies.
What’s more, the FDA has been “woefully lax” at regulating these production facilities, Belk said, instead only monitoring the final product from the pharmaceutical companies.
That means “if the problem in API production is discovered early, it leads to a shortage of that drug (like with atenolol in 2017 or buspirone more recently). If the problem is discovered later (like a trace contamination), it leads to a recall,” he explained.
Ideally, you’ll have heard from your doctor or pharmacist if the drugs in your plan of care are part of what’s been recalled.
However, if you’d like to find out for yourself, check this frequently updated article for more links to the FDA’s lists of recall lots.
And when in doubt — call your pharmacy.
“Most of the times, the pharmacy dispensing the medication contacts the patients,” Parwani said. “Contact your healthcare provider to see what alternative you can take. In case of heart failure, if you are allergic to the other alternatives, there is no harm in continuing the medications short term till the new batch of medications without any impurities is available.”